Purpose: To study ocular hypertension (OHT) following intravitreal injections of bevacizumab and/or ranibizumab in patients with age-related macular degeneration (AMD).
Methods: Retrospective case series. Patients with AMD who were treated at a tertiary referral center with intravitreal bevacizumab and/or ranibizumab injections from January 1, 2006 to December 31, 2008 were studied. The development of OHT following these injections was investigated.
Results: Four out of 116 patients with AMD (3.45%) developed sustained elevated intraocular pressure (IOP) after multiple intravitreal injections of bevacizumab 1.5 mg/0.06 mL and/or ranibizumab 0.5 mg/0.05 mL. An analysis of 4 cases revealed: None of the patients had a previous diagnosis or family history of glaucoma/OHT. Two patients had both bevacizumab and ranibizumab injections. Two patients developed OHT after recent intravitreal ranibizumab and 2 patients after recent intravitreal bevacizumab injection. Two patients were pseudophakic with a history of YAG capsulotomy. The range of preinjection IOP was 8-15 mmHg (mean, 13 mmHg). The range of postinjection IOP was 28-36 mmHg (mean, 31.75 mmHg). The range of IOP increase was 17-21 mmHg (mean, 18.75 mmHg). Mean number of pan-anti-VEGF injections prior to OHT was 13.3 (range, 3-19). A disrupted posterior capsule might predispose patients to the development of OHT.
Conclusions: Persistent OHT may occur after intravitreal anti-VEGF injection in patients with no previous diagnosis of glaucoma or OHT. OHT may persist across several visits and patients may require IOP-lowering therapy. Sustained elevation in IOP usually occurs after multiple injections.